Increased risk of mycobacterial infections associated with anti-rheumatic medications
- Additional Document Info
- View All
RATIONALE: Anti-tumour necrosis factor (TNF) agents and other anti-rheumatic medications increase the risk of TB in rheumatoid arthritis (RA). Whether they increase the risk of infections with nontuberculous mycobacteria (NTM) is uncertain. OBJECTIVES: To determine the effect of anti-TNF therapy and other anti-rheumatic drugs on the risk of NTM disease and TB in older patients with RA. METHODS: Population-based nested case-control study among Ontario seniors aged ≥67 years with RA who were prescribed at least one anti-rheumatic medication between 2001 and 2011. We identified cases of TB and NTM disease microbiologically and identified drug exposures using linked prescription drug claims. We estimated ORs using conditional logistic regression, controlling for several potential confounders. MEASUREMENTS AND MAIN RESULTS: Among 56 269 older adults with RA, we identified 37 cases of TB and 211 cases of NTM disease; each case was matched to up to 10 controls. Individuals with TB or NTM disease were both more likely to be using anti-TNF therapy (compared with non-use); adjusted ORs (95% CIs) were 5.04 (1.27 to 20.0) and 2.19 (1.10 to 4.37), respectively. Exposure to leflunomide and other anti-rheumatic drugs with high immunosuppressing potential also were associated with both TB and NTM disease, while oral corticosteroids and hydroxychloroquine were associated with NTM disease. CONCLUSIONS: Anti-TNF use is associated with increased risk of both TB and NTM disease, but appears to be a relatively greater risk for TB. Several other anti-rheumatic drugs were also associated with mycobacterial infections.
has subject area